April  2019, 24(4): 1627-1652. doi: 10.3934/dcdsb.2018223

A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients

College of Mathematics and Econometrics, Hunan University, Changsha, Hunan 410082, China

* Corresponding author: S. Guo

Received  February 2018 Published  June 2018

Fund Project: The second author is supported by NSF of China (Grants No. 11671123).

This paper is devoted to a spatial heterogeneous SIS model with the infected group equipped with a free boundary. Our main aim is to determine whether the disease is spreading forever or extinct eventually, and to illustrate, under the nonhomogeneous spatial environment, free boundaries can have a large influence on the infected behavior at the large time. For this purpose, we first introduce a basic reproduction number and then establish a spreading-vanishing dichotomy. Then by investigating the effect of the diffusion rate, initial domain and spreading speed on the asymptotic behavior of the infected group, we establish some sufficient conditions and even necessary and sufficient conditions for disease spreading or vanishing.

Citation: Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223
References:
[1]

L. J. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete and Continuous Dynamical Systems, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.  Google Scholar

[2]

R. S. Cantrell and C. Cosner, The effects of spatial heterogeneity in population dynamics, Journal of Mathematical Biology, 29 (1991), 315-338.  doi: 10.1007/BF00167155.  Google Scholar

[3]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.  Google Scholar

[4]

J.-F. CaoW.-T. Li and F.-Y. Yang, Dynamics of a nonlocal SIS epidemic model with free boundary, Discrete & Continuous Dynamical Systems-Series B, 22 (2017), 247-266.  doi: 10.3934/dcdsb.2017013.  Google Scholar

[5]

X. Chen and A. Friedman, A free boundary problem arising in a model of wound healing, SIAM Journal on Mathematical Analysis, 32 (2000), 778-800.  doi: 10.1137/S0036141099351693.  Google Scholar

[6]

Y. Du, Order Structure and Topological Methods in Nonlinear Partial Differential Equations, vol. 2, World Scientific, 2006. doi: 10.1142/9789812774446.  Google Scholar

[7]

Y. Du and Z. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary, Ⅱ, Journal of Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[8]

Y. Du and Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM Journal on Mathematical Analysis, 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[9]

Y. Du and L. Liu, Remarks on the uniqueness problem for the logistic equation on the entire space, Bulletin of the Australian Mathematical Society, 73 (2006), 129-137.  doi: 10.1017/S0004972700038685.  Google Scholar

[10]

Y. Du and L. Ma, Logistic type equations on $\mathbb{R}^n$ by a squeezing method involving boundary blow-up solutions, Journal of the London Mathematical Society, 64 (2001), 107-124.  doi: 10.1017/S0024610701002289.  Google Scholar

[11]

W.-E. Fitzgibbon and M. Langlais, Simple models for the transmission of microparasites between host populations living on noncoincident spatial domains, in Structured Population Models in Biology and Epidemiology, Springer, 1936 (2008), 115–164. doi: 10.1007/978-3-540-78273-5_3.  Google Scholar

[12]

J. GeK. I. KimZ. Lin and H. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, Journal of Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.  Google Scholar

[13]

S. Guo, Spatio-temporal patterns in a diffusive model with non-local delay effect, IMA Journal of Applied Mathematics, 82 (2017), 864-908.  doi: 10.1093/imamat/hxx018.  Google Scholar

[14]

S. Guo and S. Yan, Hopf bifurcation in a diffusive Lotka-Volterra type system with nonlocal delay effect, Journal of Differential Equations, 260 (2016), 781-817.  doi: 10.1016/j.jde.2015.09.031.  Google Scholar

[15]

X. He and W.-M. Ni, The effects of diffusion and spatial variation in Lotka-Volterra competition-diffusion system Ⅰ: Heterogeneity vs. homogeneity, Journal of Differential Equations, 254 (2013), 528-546.  doi: 10.1016/j.jde.2012.08.032.  Google Scholar

[16]

V. HutsonY. Lou and K. Mischaikow, Spatial heterogeneity of resources versus Lotka-Volterra dynamics, Journal of Differential Equations, 185 (2002), 97-136.  doi: 10.1006/jdeq.2001.4157.  Google Scholar

[17]

O. A. Ladyzhenskaia, V. A. Solonnikov and N. N. Ural'tseva, Linear and Quasi-Linear Equations of Parabolic Type, vol. 23, American Mathematical Soc., 1968.  Google Scholar

[18]

H. Li and S. Guo, Dynamics of a SIRC epidemiological model, Electron. J. Differential Equations, 2017 (2007), Paper No. 121, 18 pp.  Google Scholar

[19]

Z. Lin, A free boundary problem for a predator-prey model, Nonlinearity, 20 (2007), 1883-1892.  doi: 10.1088/0951-7715/20/8/004.  Google Scholar

[20]

J. L. Lockwood, M. F. Hoopes and M. P. Marchetti, Invasion Ecology, John Wiley & Sons, 2013. Google Scholar

[21]

Y. Lou, On the effects of migration and spatial heterogeneity on single and multiple species, Journal of Differential Equations, 223 (2006), 400-426.  doi: 10.1016/j.jde.2005.05.010.  Google Scholar

[22]

D. Mollison, Epidemic models: Their structure and relation to data, vol. 5, Biometrics Cambridge, 52 (1996), P778. doi: 10.2307/2532920.  Google Scholar

[23]

J. D. Murray, Mathematical Biology. Ⅱ, Spatial Models and Biomedical Applications, Interdisciplinary Applied Mathematics, Vol. 18, Springer-Verlag, New York, 2003.  Google Scholar

[24]

W.-M. Ni, The Mathematics of Diffusion, SIAM, 2011. doi: 10.1137/1.9781611971972.  Google Scholar

[25]

S. Ruan, Spatial-temporal dynamics in nonlocal epidemiological models, in Mathematics for Life Science and Medicine, Springer, 2007, 97–122.  Google Scholar

[26]

N. Shigesada and K. Kawasaki, Biological Invasions: Theory and Practice, Oxford University Press, UK, 1997. Google Scholar

[27]

M. Wang, The diffusive logistic equation with a free boundary and sign-changing coefficient, Journal of Differential Equations, 258 (2015), 1252-1266.  doi: 10.1016/j.jde.2014.10.022.  Google Scholar

[28]

M. Wang and J. Zhao, Free boundary problems for a Lotka-Volterra competition system, Journal of Dynamics and Differential Equations, 26 (2014), 655-672.  doi: 10.1007/s10884-014-9363-4.  Google Scholar

[29]

Y. Wu and X. Zou, Asymptotic profiles of steady states for a diffusive SIS epidemic model with mass action infection mechanism, Journal of Differential Equations, 261 (2016), 4424-4447.  doi: 10.1016/j.jde.2016.06.028.  Google Scholar

[30]

S. Yan and S. Guo, Dynamics of a Lotka-Volterra competition-diffusion model with stage structure and spatial heterogeneity, Discrete & Continuous Dynamical Systems-B, 23 (2018), 1559-1579.  doi: 10.3934/dcdsb.2018059.  Google Scholar

[31]

X. ZhongS. Guo and M. Peng, Stability of stochastic SIRS epidemic models with saturated incidence rates and delay, Stochastic Analysis and Applications, 35 (2017), 1-26.  doi: 10.1080/07362994.2016.1244644.  Google Scholar

show all references

References:
[1]

L. J. AllenB. M. BolkerY. Lou and A. L. Nevai, Asymptotic profiles of the steady states for an SIS epidemic reaction-diffusion model, Discrete and Continuous Dynamical Systems, 21 (2008), 1-20.  doi: 10.3934/dcds.2008.21.1.  Google Scholar

[2]

R. S. Cantrell and C. Cosner, The effects of spatial heterogeneity in population dynamics, Journal of Mathematical Biology, 29 (1991), 315-338.  doi: 10.1007/BF00167155.  Google Scholar

[3]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations, John Wiley & Sons, Ltd., Chichester, 2003. doi: 10.1002/0470871296.  Google Scholar

[4]

J.-F. CaoW.-T. Li and F.-Y. Yang, Dynamics of a nonlocal SIS epidemic model with free boundary, Discrete & Continuous Dynamical Systems-Series B, 22 (2017), 247-266.  doi: 10.3934/dcdsb.2017013.  Google Scholar

[5]

X. Chen and A. Friedman, A free boundary problem arising in a model of wound healing, SIAM Journal on Mathematical Analysis, 32 (2000), 778-800.  doi: 10.1137/S0036141099351693.  Google Scholar

[6]

Y. Du, Order Structure and Topological Methods in Nonlinear Partial Differential Equations, vol. 2, World Scientific, 2006. doi: 10.1142/9789812774446.  Google Scholar

[7]

Y. Du and Z. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary, Ⅱ, Journal of Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.  Google Scholar

[8]

Y. Du and Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM Journal on Mathematical Analysis, 42 (2010), 377-405.  doi: 10.1137/090771089.  Google Scholar

[9]

Y. Du and L. Liu, Remarks on the uniqueness problem for the logistic equation on the entire space, Bulletin of the Australian Mathematical Society, 73 (2006), 129-137.  doi: 10.1017/S0004972700038685.  Google Scholar

[10]

Y. Du and L. Ma, Logistic type equations on $\mathbb{R}^n$ by a squeezing method involving boundary blow-up solutions, Journal of the London Mathematical Society, 64 (2001), 107-124.  doi: 10.1017/S0024610701002289.  Google Scholar

[11]

W.-E. Fitzgibbon and M. Langlais, Simple models for the transmission of microparasites between host populations living on noncoincident spatial domains, in Structured Population Models in Biology and Epidemiology, Springer, 1936 (2008), 115–164. doi: 10.1007/978-3-540-78273-5_3.  Google Scholar

[12]

J. GeK. I. KimZ. Lin and H. Zhu, A SIS reaction-diffusion-advection model in a low-risk and high-risk domain, Journal of Differential Equations, 259 (2015), 5486-5509.  doi: 10.1016/j.jde.2015.06.035.  Google Scholar

[13]

S. Guo, Spatio-temporal patterns in a diffusive model with non-local delay effect, IMA Journal of Applied Mathematics, 82 (2017), 864-908.  doi: 10.1093/imamat/hxx018.  Google Scholar

[14]

S. Guo and S. Yan, Hopf bifurcation in a diffusive Lotka-Volterra type system with nonlocal delay effect, Journal of Differential Equations, 260 (2016), 781-817.  doi: 10.1016/j.jde.2015.09.031.  Google Scholar

[15]

X. He and W.-M. Ni, The effects of diffusion and spatial variation in Lotka-Volterra competition-diffusion system Ⅰ: Heterogeneity vs. homogeneity, Journal of Differential Equations, 254 (2013), 528-546.  doi: 10.1016/j.jde.2012.08.032.  Google Scholar

[16]

V. HutsonY. Lou and K. Mischaikow, Spatial heterogeneity of resources versus Lotka-Volterra dynamics, Journal of Differential Equations, 185 (2002), 97-136.  doi: 10.1006/jdeq.2001.4157.  Google Scholar

[17]

O. A. Ladyzhenskaia, V. A. Solonnikov and N. N. Ural'tseva, Linear and Quasi-Linear Equations of Parabolic Type, vol. 23, American Mathematical Soc., 1968.  Google Scholar

[18]

H. Li and S. Guo, Dynamics of a SIRC epidemiological model, Electron. J. Differential Equations, 2017 (2007), Paper No. 121, 18 pp.  Google Scholar

[19]

Z. Lin, A free boundary problem for a predator-prey model, Nonlinearity, 20 (2007), 1883-1892.  doi: 10.1088/0951-7715/20/8/004.  Google Scholar

[20]

J. L. Lockwood, M. F. Hoopes and M. P. Marchetti, Invasion Ecology, John Wiley & Sons, 2013. Google Scholar

[21]

Y. Lou, On the effects of migration and spatial heterogeneity on single and multiple species, Journal of Differential Equations, 223 (2006), 400-426.  doi: 10.1016/j.jde.2005.05.010.  Google Scholar

[22]

D. Mollison, Epidemic models: Their structure and relation to data, vol. 5, Biometrics Cambridge, 52 (1996), P778. doi: 10.2307/2532920.  Google Scholar

[23]

J. D. Murray, Mathematical Biology. Ⅱ, Spatial Models and Biomedical Applications, Interdisciplinary Applied Mathematics, Vol. 18, Springer-Verlag, New York, 2003.  Google Scholar

[24]

W.-M. Ni, The Mathematics of Diffusion, SIAM, 2011. doi: 10.1137/1.9781611971972.  Google Scholar

[25]

S. Ruan, Spatial-temporal dynamics in nonlocal epidemiological models, in Mathematics for Life Science and Medicine, Springer, 2007, 97–122.  Google Scholar

[26]

N. Shigesada and K. Kawasaki, Biological Invasions: Theory and Practice, Oxford University Press, UK, 1997. Google Scholar

[27]

M. Wang, The diffusive logistic equation with a free boundary and sign-changing coefficient, Journal of Differential Equations, 258 (2015), 1252-1266.  doi: 10.1016/j.jde.2014.10.022.  Google Scholar

[28]

M. Wang and J. Zhao, Free boundary problems for a Lotka-Volterra competition system, Journal of Dynamics and Differential Equations, 26 (2014), 655-672.  doi: 10.1007/s10884-014-9363-4.  Google Scholar

[29]

Y. Wu and X. Zou, Asymptotic profiles of steady states for a diffusive SIS epidemic model with mass action infection mechanism, Journal of Differential Equations, 261 (2016), 4424-4447.  doi: 10.1016/j.jde.2016.06.028.  Google Scholar

[30]

S. Yan and S. Guo, Dynamics of a Lotka-Volterra competition-diffusion model with stage structure and spatial heterogeneity, Discrete & Continuous Dynamical Systems-B, 23 (2018), 1559-1579.  doi: 10.3934/dcdsb.2018059.  Google Scholar

[31]

X. ZhongS. Guo and M. Peng, Stability of stochastic SIRS epidemic models with saturated incidence rates and delay, Stochastic Analysis and Applications, 35 (2017), 1-26.  doi: 10.1080/07362994.2016.1244644.  Google Scholar

[1]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[2]

Renhao Cui. Asymptotic profiles of the endemic equilibrium of a reaction-diffusion-advection SIS epidemic model with saturated incidence rate. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2997-3022. doi: 10.3934/dcdsb.2020217

[3]

Bo Duan, Zhengce Zhang. A reaction-diffusion-advection two-species competition system with a free boundary in heterogeneous environment. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021067

[4]

Weihua Jiang, Xun Cao, Chuncheng Wang. Turing instability and pattern formations for reaction-diffusion systems on 2D bounded domain. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021085

[5]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021005

[6]

Vandana Sharma. Global existence and uniform estimates of solutions to reaction diffusion systems with mass transport type boundary conditions. Communications on Pure & Applied Analysis, 2021, 20 (3) : 955-974. doi: 10.3934/cpaa.2021001

[7]

Mohamed Ouzahra. Approximate controllability of the semilinear reaction-diffusion equation governed by a multiplicative control. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021081

[8]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[9]

Jihoon Lee, Nguyen Thanh Nguyen. Gromov-Hausdorff stability of reaction diffusion equations with Robin boundary conditions under perturbations of the domain and equation. Communications on Pure & Applied Analysis, 2021, 20 (3) : 1263-1296. doi: 10.3934/cpaa.2021020

[10]

Yang Zhang. A free boundary problem of the cancer invasion. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021092

[11]

Yu Jin, Xiao-Qiang Zhao. The spatial dynamics of a Zebra mussel model in river environments. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1991-2010. doi: 10.3934/dcdsb.2020362

[12]

Shangzhi Li, Shangjiang Guo. Permanence and extinction of a stochastic SIS epidemic model with three independent Brownian motions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2693-2719. doi: 10.3934/dcdsb.2020201

[13]

Aurelia Dymek. Proximality of multidimensional $ \mathscr{B} $-free systems. Discrete & Continuous Dynamical Systems, 2021, 41 (8) : 3709-3724. doi: 10.3934/dcds.2021013

[14]

Chonghu Guan, Xun Li, Rui Zhou, Wenxin Zhou. Free boundary problem for an optimal investment problem with a borrowing constraint. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021049

[15]

Meng-Xue Chang, Bang-Sheng Han, Xiao-Ming Fan. Global dynamics of the solution for a bistable reaction diffusion equation with nonlocal effect. Electronic Research Archive, , () : -. doi: 10.3934/era.2021024

[16]

Mingxin Wang, Qianying Zhang. Dynamics for the diffusive Leslie-Gower model with double free boundaries. Discrete & Continuous Dynamical Systems, 2018, 38 (5) : 2591-2607. doi: 10.3934/dcds.2018109

[17]

Raffaele Folino, Ramón G. Plaza, Marta Strani. Long time dynamics of solutions to $ p $-Laplacian diffusion problems with bistable reaction terms. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3211-3240. doi: 10.3934/dcds.2020403

[18]

Izumi Takagi, Conghui Zhang. Existence and stability of patterns in a reaction-diffusion-ODE system with hysteresis in non-uniform media. Discrete & Continuous Dynamical Systems, 2021, 41 (7) : 3109-3140. doi: 10.3934/dcds.2020400

[19]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[20]

Thomas Alazard. A minicourse on the low Mach number limit. Discrete & Continuous Dynamical Systems - S, 2008, 1 (3) : 365-404. doi: 10.3934/dcdss.2008.1.365

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (268)
  • HTML views (683)
  • Cited by (1)

Other articles
by authors

[Back to Top]